Hail, Shelby
- When
- June 22, 1:09 PM EST to 1:13 PM EST
- Where
- Shelby County, 0.87 mi NW of Sidney
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -84.160
A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail and some damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail and some damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 22, 12:33 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 133 PM EDT SUN JUN 22 2008 .SYNOPSIS... AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE BEGINNING OF THE WEEK AS A SERIES OF UPPER LEVEL WEATHER DISTURBANCES AND SURFACE TROUGHS MOVE ACROSS THE REGION. THIS PATTERN WILL CONTINUE THE THREAT FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... IT TOOK A LITTLE BIT OF TIME TO EAT AWAY THE SHALLOW GROUND FOG BENEATH THE NOCTURNAL INVERSION THIS MRNG...BUT IT IS GONE AND TEMPS HAVE WARMED NICELY INTO THE M/U70S. SOME AC/CI DRIFTING ACRS THE REGION BUT OTHERWISE SKIES GENERALLY PTLY TO MSTLY SUNNY. CAN DESCRIBE CONVECTIVE POTENTIAL THIS AFTN IN SIX WORDS...SAME SETUP...SAME RESULTS...DIFFERENT DAY. ONCE AGAIN...MID LVL ENERGY ROUNDING BASE OF UPR TROF WILL SWING INTO REGION LATER THIS AFTN AND BE THE FOCUS FOR SCT TSTMS TO DVLP AND EXPAND ACRS FCST AREA. CONVECTION HAS BEEN SLOWER TO ORGANIZE THIS MRNG TO WEST OF REGION...BUT WITH CURRENT TEMPS ALREADY APPCHG CONVECTIVE TEMP OFF OF 12Z KILN SOUNDING AND CAPPING INVERSION DIMINISHING...SHOULD START TO SEE UPTICK IN CONVECTION WITHIN THE NEXT 2-3 HOURS. APPCH OF S/WV AND SUBSEQUENT MID LVL COOLING AHEAD OF IT WILL PROMOTE STEEPENING LAPSE RATES AND SHOULD FURTHER ENHANCE DVLPMNT BY MID AFTN. BL SHEAR VALUES ARE A BIT MORE IMPRESSIVE TODAY THAN SAT...WITH 12Z RUC INDCG 40-45KTS BY MID/LATE AFTN OVER REGION. LARGE HAIL WILL AGAIN BE POSSIBLE AS WBZERO LVLS ARE PROGGED TO GENERALLY HOVER AROUND 8KFT THIS AFTN...SLIGHTLY LOWER THAN YESTERDAY. CONCERNED THAT DMG WINDS MAY BE MORE OF A FACTOR TODAY AS OBS UPSTREAM INDCG DRIER AIR IN PLACE WITH TDS IN THE 50S. MODEL SOUNDINGS SUPPORTING THIS THINKING LATER THIS AFTN WITH DRIER BNDRY LYR LKLY CONTRIBUTING TO INCREASED DOWNBURST POTENTIAL. EXPECT MARGINAL/PULSE VARIETY CONVECTION INITIALLY...WITH POTENTIAL FOR BETTER ORGANIZED THREAT TO STORMS BY LATE AFTN AS S/WV ROTATES INTO REGION. HAVE INCREASED TO 50 POPS FOR AFTN/EVNG HOURS ALONG AND NORTH OF OHIO RIVER WITH SLIGHTLY LOWER POPS FURTHER SOUTH WHERE CAP IS SLIGHTLY STRONGER. ONE OTHER FACTOR TO THROW INTO THE MIX IS THE PRESENCE OF LEFTOVER BNDRYS FROM SAT AFTN CONVECTION. AM FAIRLY CERTAIN THAT CURRENT ACTIVITY JUST SE OF FCST AREA OVER GREENUP CO KY IS FIRING ALONG MAIN OUTFLOW BNDRY THAT MOVED THRU FCST AREA YESTERDAY AFTN/EVNG. VIS SAT SHWNG WHAT APPEARS TO BE ANOTHER BNDRY ACRS NW FCST AREA. CERTAINLY WILL NEED TO MONITOR AS INITIAL DVLPMNT THIS AFTN WILL PROBABLY BE INVOF THESE BNDRYS. BUMPED TEMPS UP A FEW DEG THIS AFTN BASED ON CURRENT OBS. ALSO TWEAKED TDS/WINDS FOR AFTN. ZONE AND GRID FCSTS ARE ALREADY OUT. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... INCREASED POPS FOR FEW HOURS THIS EVNG AS AFTN CONVECTION DIMINISHES WITH LOSS OF DAYTIME HEATING. PREV SHORT TERM DISCUSSION FROM THIS MRNG FOLLOWS. A SURFACE TROUGH AND UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE OHIO VALLEY REGION TODAY INTO THIS EVENING. THE MAIN UPPER LEVEL TROUGH WITH EMBEDDED SHORT WAVES WILL SWING INTO THE OHIO VALLEY REGION MONDAY AND LIFT OUT OF THE REGION MONDAY NIGHT. THIS PATTERN WILL CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA INTO MONDAY NIGHT. THE BEST CHANCES OF PRECIPITATION..AND THEREFORE THE HIGHEST POPS...WILL OCCUR DURING THE LATE MORNING THROUGH THE AFTERNOON ON MONDAY. SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING MONDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE MONDAY...MAINLY ACROSS THE EASTERN AND SOUTHEASTERN PARTS OF THE FORECAST AREA. AS THE TROUGH LIFTS OUT OF THE REGION MONDAY NIGHT PRECIPITATION WILL COME TO AN END. HIGH PRESSURE WILL BUILD INTO THE AREA LATE MONDAY NIGHT AND TUESDAY BRINGING DRY WEATHER. FOR THE FORECAST...TRENDED TOWARD GFS AND WARMER MAV TEMPERATURES. WENT JUST A DEGREE OR TWO WARMER THAN EITHER MAV OR MET GUIDANCE FOR HIGH TEMPERATURES TUESDAY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... NORTHWEST FLOW ALOFT EARLY IN THE PERIOD WILL FLATTEN OUT AND BECOME MORE WESTERLY AS WEAK DISTURBANCES IN THE MEAN FLOW PASS OVER THE OHIO VALLEY. UPPER LEVEL DISTURBANCES WILL BE MOST PROMINENT ON THURSDAY NIGHT AND AGAIN SATURDAY AND SATURDAY NIGHT. SURFACE HIGH PRESSURE WILL BE IN CONTROL WEDNESDAY AND THEN GET SHUNTED TO THE SE AS THE AIR GETS WORKED OVER THE NEXT FEW DAYS PER GFS SOLUTION. NAM AND ECMWF HAVE THE FIRST MID LEVEL S/W AND ASSOC VORT AFFECTING THE OHVLY WITH RAINFALL AS EARLY AS WED...BUT THE ATMOSPHERE SHOULD TAKE SOME TIME BEFORE IT RECHARGES AND PRECIPITATES FROM WHAT ARE PRIMARILY MID LEVEL VORTS IN ZONAL FLOW. SOUTHWEST FLOW KICKS IN FOR THE LATTER HALF OF THE WEEK UNTIL A COLD FRONT IS PROGGED TO WORK THROUGH SATURDAY NIGHT. THIS SW FLOW WILL BRING RETURN MOISTURE TO THE REGION AND POPUP SHOWERS/THUNDERSTORMS WILL REMAIN A PART OF THE FORECAST STARTING ON THURSDAY. MEAN ZONAL FLOW ALOFT AND A SLY/SWLY SFC FLOW WOULD SUGGEST INCREASED DEWPOINTS AND OVERNIGHT TEMPS...PARTICULARLY LATE IN THE PERIOD. DAYTIME HIGHS WILL ALSO APPROACH AND EXCEED NORMAL BUT SHOULD MAX OUT IN THE MID TO UPPER 80S WITH AFTERNOON SHOWERS LIMITING ANY EXTREME SWING TO A HOT PERIOD. THOUGHT THAT WED MIGHT HOLD OFF ON PRECIP BUT I DECIDED TO KEEP THE LOW CHANCE AND CHANCE POPS IN THROUGH THE EXTENDED FCST THAT WERE ALREADY IN. REMOVING THEM WOULD HAVE ONLY GUARANTEED PRECIP TO OCCUR FOR ANY PERIOD IN THE EXTENDED GIVEN CURRENT MODEL GUIDANCE. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... WDLY SCT CONVECTION DVLPG QUICKLY ATTM ALONG A BNDRY POSITIONED ALONG INTERSTATE 75. SHOULD SEE TSRA INCREASE IN COVERAGE AND INTENSITY THRU THE AFTN AS THIS BNDRY SHIFTS EAST ACRS FCST AREA AND MID LVL S/WV FOLLOWS BEHIND IT. HAVE INSERTED TEMPO TSRA WITH IFR CONDITIONS AT KILN/KCMH/KLCK WHEN CONFIDENCE IS HIGHER ATTM. VCTS AT KDAY/KCVG/KLUK FOR NOW BUT AS SITUATION EVOLVES THIS AFTN...UPDATES WILL LIKELY BE NEEDED. CONVECTION WILL DIMINISH THIS EVNG WILL LOSS OF HEATING AND DEPARTURE OF S/WV TO THE EAST. LINGERING CU/SC/AC THIS EVNG SHOULD SCATTER OUT AROUND MIDNIGHT WITH SKIES BECMG MSTLY CLR. WITH LGT WINDS OVERNIGHT...EXPECT MVFR/IFR VSBY RESTRICTIONS TO DVLP TOWARDS DAYBREAK AT ALL OF THE TERMINALS. CU WILL DVLP ONCE AGAIN TOWARDS MIDDAY MONDAY...IN ADVANCE OF NEXT THREAT FOR TSRA MON AFTN AS ANOTHER MID LVL S/WV DIVES THRU OH VLY. OUTLOOK...MVFR CIGS/VSBYS ARE POSSIBLE IN THUNDERSTORMS MONDAY AFTERNOON. THUNDERSTORMS AGAIN POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...PARKER NEAR TERM...RYAN SHORT TERM...PARKER/RYAN LONG TERM...FRANKS AVIATION...RYAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 125 PM EDT SUN JUN 22 2008 INZ080-KYZ089-090-094>100-OHZ073-074-079>082-088-231730- SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON- MASON-LEWIS-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 125 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO THIS EVENING. A FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY. A FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056- 060>065-070>072-077-078-231730- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE- KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH- DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE- MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN- CLINTON-HAMILTON-CLERMONT- 125 PM EDT SUN JUN 22 2008 ...SEVERE THUNDERSTORM WATCH 593 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO THIS EVENING. A FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY. A FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
8 hail. Local standard time, as filed.
Pea to penny size hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104352, 104350, 104353, 104356, 104357, 104358, 104359, 104362.